Texas, 2012

Damaging Wind in Texas, August 15, 2012

August 15, 2012 · NWS SHV · 1 event in 1 county or zone

Isolated pulse type severe thunderstorms developed across Harrison County in Northeast Texas during the afternoon hours of August 15th. These storms developed in a moist and unstable airmass and produced strong downburst winds once they collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated pulse type severe thunderstorms developed across Harrison County in Northeast Texas during the afternoon hours of August 15th. These storms developed in a moist and unstable airmass and produced strong downburst winds once they collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 15, 11:47 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 11:47 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 PM CDT WED AUG 15 2012

.UPDATE...

I HAD TO DO A QUICK AND LATE UPDATE OF THE AFTERNOON TEMPS...AS
CLOUD COVER WILL INHIBIT TEMPS FROM WARMING INTO THE MID 90S
GENERALLY ALONG AND NORTH OF I20.

ELEVEN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  75  96  75  94 /  40  20  20  20  50
MLU  93  74  94  73  93 /  40  20  20  20  50
DEQ  89  71  95  71  90 /  30  20  20  30  50
TXK  90  73  95  74  92 /  40  20  20  30  50
ELD  90  72  94  72  92 /  40  20  20  30  50
TYR  94  76  98  75  94 /  40  20  20  20  40
GGG  93  75  97  75  94 /  40  20  20  20  40
LFK  97  76  97  75  96 /  20  20  20  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11
Hazardous weather outlook, Aug 15, 10:35 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1135 AM CDT WED AUG 15 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1135 AM CDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON...AS UPPER LEVEL DISTURBANCES PASS ACROSS THE
AREA NEAR THE FRONT DURING PEAK HEATING. ISOLATED STRONG THUNDERSTORMS
CAN NOT BE RULED OUT THIS AFTERNOON...WITH GUSTY WINDS AND BRIEF
HEAVY RAIN POSSIBLE. ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP
THIS AFTERNOON SHOULD DIMINISH THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF THE REGION FRIDAY AND SATURDAY...AHEAD OF A WEAK FRONTAL SYSTEM
AND ASSOCIATED UPPER LEVEL DISTURBANCE THAT WILL SLOWLY MOVE SOUTH
ACROSS THE SOUTHERN PLAINS AND LOWER MISSISSIPPI VALLEY. ENOUGH
HEATING AND INSTABILITY MAY BE PRESENT AHEAD OF THE FRONT TO YIELD
AN ISOLATED THREAT OF SEVERE THUNDERSTORMS OVER THE REGION FRIDAY
AFTERNOON AND EVENING...WITH THE THREAT FOR DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. THIS THREAT MAY CARRY OVER INTO SATURDAY
AFTERNOON AND EVENING AS WELL...ALTHOUGH HEATING AND INSTABILITY
WILL BE LIMITED DUE TO INCREASED CLOUD COVER AND RAIN. THESE
SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY DIMINISH FROM NORTH TO
SOUTH SUNDAY...AS DRIER AIR FILTERS SOUTH BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND
AMATEUR RADIO PERSONNEL...SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

ELEVEN

In the hours before

Special weather statement, Aug 15, 1:32 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
232 PM CDT WED AUG 15 2012

TXZ138-152030-
HARRISON-
232 PM CDT WED AUG 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     HALLSVILLE...HARLETON...KARNACK...MARSHALL...WASKOM AND
     WOODLAWN...

AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MARSHALL...MOVING EAST AT 10
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 15, 1:51 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.540, -94.350

Trees and powerlines were downed at East Texas Baptist University in Marshall, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400009.